Utah officials decry the dangers of new “rainbow” fentanyl
SALT LAKE CITY — The synthetic opioid, fentanyl, is dangerous enough, Utah safety officials said at a press conference today. But, with the increasing trend of fake fentanyl pills and the addition of color to create the new “rainbow fentanyl,” officials are concerned that the ongoing opioid crisis in the United States could become worse.
“The narcotics landscape is constantly changing, and current trends lead us to believe that the opioid crisis will grow,” said Salt Lake City Police Department’s Lt. Sam Wolf, leader of the Salt Lake Valley DEA Task Force.
“Fake pills are impossible to differentiate from authentic pills and just two milligrams of fentanyl is a potentially lethal dose.”
From legitimate use to addiction
Fentanyl is actually a legal drug, used to treat patients with severe pain according to the National Institute on Drug Abuse. Patients who are tolerant of other opioids also use fentanyl.
The problem is that it can be made in clandestine labs and is sold in many different forms, including a powder that is added to other pills or mixed with other drugs.
And that’s one of the biggest problems with fentanyl — that the person buying the drug really has no idea how much of the fake stuff they are taking. Or, selling.
This drug is 50 times more potent than heroin. And it is 100 times more potent than morphine, according to Salt Lake City Police. One of the new tricks is adding colors, which could be enticing to children and younger adults.
Already this year in Utah, law enforcement has seized more than half a million of these pills.
“Our intention is not to alarm people, but to inform the public of the evolving threat that fentanyl poses to our community and to urge caution,” said Unified Fire Authority Medical Director, Dr. Graham Brant-Zawadzki.
“If someone in your home uses opioids of any kind it is important to keep naloxone on hand to reverse an overdose,” he said.
Chris Lovell says Naloxone saved his life. “My addiction started with a prescription. I overdosed three times on fentanyl-laced drugs. Naloxone saved my life each
time,” he said.
Naloxone treats a fentanyl overdose by rapidly blocking the effects of opioid drugs.
- Disturbance call leads to a quarter million dollar fentanyl bust
- Summit County authorities issue public safety alert after Fentanyl is found
- Traffic stop in St. George results in seizure of fentanyl pills worth $2 million
- 10-month old survives fentanyl overdose, father arrested
- Man in possession of fentanyl pills, heroin arrested at SLC airport
- Pounds of fentanyl pills recovered after actions of alert UHP trooper
Today’s Top Stories
- Lehi building placed on false lockdown after report of unconcealed gun
- Bingham High students build intricate gingerbread cathedral
- BYU students win international award for video game
- 12 Mason Jar Gift Ideas for the 12 Days of Christmas [with recipes!]
- Is forcing the homeless into treatment the answer?
- Senate passes Romney-sponsored bill to fund Great Salt Lake study
- Snowball Express arrives at Salt Lake City Airport
- 21-year-old woman killed in Provo hit-and-run
- The best tools for Deaf and hard-of-hearing workplace success
- Salt Lake City Police Department hosts holiday Pay-it-Forward event